MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. THUNDERBEAT OPEN EXTENDED JAW; ULTRASONIC SURGICAL DEVICE

AOMORI OLYMPUS CO., LTD. THUNDERBEAT OPEN EXTENDED JAW; ULTRASONIC SURGICAL DEVICE
Model Number TB-0920OE
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/28/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Customer reported four thunderbeat devices that failed with detached tissue pads on the same day.These events are captured in medwatches with patient identifiers (b)(6).This medwatch is for the patient identifier (b)(6).Due diligence has been performed for this event.However, customer does not have any details of the event available at this time.The device is not returned, as such a definitive root cause of the reported complaint cannot be determined at this time.This event is under investigation.A supplemental report will be submitted upon completion of the investigation or upon receiving additional information.
 
Event or Problem Description
As reported for this event by the customer, the device teflon pad was detached.There is no reported harm to any patient.
 
Additional Manufacturer Narrative
Additional information has been received for this event from the customer.Correction is being made for event date.This supplemental report is being submitted to provide this information.Please see the updates in sections: b3, b5, d10, g3, g6, h2, and h10.
 
Event or Problem Description
Addendum feb 23, 2023: the procedure was diagnostic liver resection.The device failed in the patient.The issue was noted intermittently.The device broken plastic part fell in the patient and was retrieved.The procedure was completed with a new similar device.There is no adverse impact or harm to the patient nor was any extended hospital stay required due to this event.Patient¿s current status is fine.The intelligent tissue monitoring (itm) setting was on during the procedure as was the usual practice.The itm setting was not changed during the procedure.The user understands that the characteristic of itm functionality, which is that itm us a support functionality and may not necessarily identify that a tissue has been cut already.The device was inspected prior to use with no anomaly noted.User is a regular user of the device.No olympus representative was present during the procedure.Per the user, the event was due to manufacturing issue.There was also risk of injury to the patient if the broken piece had not been found and retrieved.
 
Additional Manufacturer Narrative
Device has been returned.There is a correction of the device model number and associated information for the device.This supplemental report is being submitted to provide this information.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the device evaluation and the legal manufacturer's final investigation.The device was returned and an evaluation was completed for it.During inspection, olympus was unable to confirm the reported event, the tissue pad in the grasping section was worn away, but the peeled off of the tissue pad was not confirmed.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Although a definitive root cause cannot be identified, the following step-by-step scenario likely caused the event: grasping section was closed without grasping anything while the output in seal & cut mode was activated, (this includes after tissue resection) causing the tissue pad to wear.The following information is included in the instructions for use (ifu): ¿do not activate output in seal & cut mode while the grasping section is closed without contacting tissue or vessel, or ensuring that tissue is transected.Otherwise, a local increase of the temperature due to a friction between the probe tip and the grasping section may result in various forms of damage in the probe tip and/or the ptfe pad, such as premature wear, breakage, deformation, and/or falling off inside the body cavity and/or partial separating.¿ ¿when cutting or vessel sealing is performed in seal & cut mode, apply light tension on the tissue so that users can confirm that they are transected.Also, stop activation immediately after tissue is transected.Otherwise, the grasping section, the ptfe pad, or the probe tip may break and fall off, and partial separating of the ptfe pad may occur due to a local increase of temperature caused by the friction between ptfe pad and the probe tip during activation.¿ olympus will continue to monitor the performance of this device.

Brand Name
THUNDERBEAT OPEN EXTENDED JAW
Common Device Name
ULTRASONIC SURGICAL DEVICE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key16465953
Report Number9614641-2023-00289
Device Sequence Number20776976
Product Code GEI
UDI-Device Identifier04953170343315
UDI-Public04953170343315
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K211838
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 06/08/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/31/2025
Device Model NumberTB-0920OE
Device Lot Number29K 06
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/02/2023
Supplement Date Received by Manufacturer02/23/2023
04/03/2023
05/22/2023
Initial Report FDA Received Date03/02/2023
Supplement Report FDA Received Date03/21/2023
04/25/2023
06/08/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/26/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
USG-400 VER. 2.00.
Patient SexUnknown